Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 20, NWS Indianapolis, IN

February 17, 2022Hamilton County, Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 17, 2022, 8:21 AM EST for Hamilton County, Marion County, Indiana. It took effect at Feb 17, 2022, 6:40 PM EST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2022, 8:21 AM EST (13:21 UTC)
In effect from
Feb 17, 2022, 6:40 PM EST
Expired
Feb 20, 2022, 7:03 AM EST
In force
60 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Hamilton County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Noblesville (NBLI3). The gauge peaked at 15.84 ft at Feb 18, 2022, 11:00 PM EST.

actionminormoderate510152002/1702/1802/1902/2002/21
Action stage
10 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 17, 6:07 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 6:07 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
607 AM EST Thu Feb 17 2022

...Updated Aviation Discussion...

.Short Term...(Today through Friday)
Issued at 322 AM EST Thu Feb 17 2022

...RAIN TRANSITIONING TO A WINTRY MIX AND THEN SNOW LATE THIS
MORNING INTO THIS AFTERNOON...

*Today into Tonight*

Rainfall is overspreading the area this morning as upper level
energy moves northeast along an Arctic front slowly but steadily
pushing southeast. Continue to expect significant rainfall today as
broad southerly/southwesterly flow brings ample anomalous
moisture into the region along and ahead of the boundary. See no
reason to abandon ongoing flood watch given moist and elevated
streamflow antecedent conditions, not to mention some ongoing river
ice concerns on small streams primarily in the northwestern forecast
area.

Primary focus for today is on timing of the transition of
precipitation types as the front progresses through the area. Models
have sped this transition up slightly, which has also had the
effect of shifting the southern fringe of the heaviest snow axis
just into our far northwestern forecast area. This appears
reasonable based on position of the front this morning.

Forecast profiles and probabilistic guidance indicate a rapid
changeover to freezing rain/sleet and then snow should begin in our
northwest no later than midday if not late morning, steadily
proceeding to the southeast through the afternoon into early
evening, with all areas likely to be experiencing snow no later than
mid evening. LAF metro should be all snow by early afternoon, with
the transition zone reaching Indy metro just after the evening rush,
and reaching far southeastern zones by around 9 PM.

Have chosen to upgrade Warren/Tippecanoe/Carroll to a Winter Storm
Warning, for the same time frame as the previous advisory, as
amounts in the northern/northwestern portions of those counties now
appear likely to push 6 inches of snow, with some light icing/sleet
as well. There will be a fairly sharp gradient to snow and ice
amounts in the advisory area, and between this and the quite warm
pavement from temperatures being well above freezing for quite some
time now, feel that impacts will be significantly limited outside
the advisory area, and have chosen not to expand at this time.

Winds will be strong again today, although not quite as strong as
yesterday, particularly once surface cold advection is well
established this afternoon into this evening. Wind gusts of 30-35
MPH should be common during this time frame, and may result in some
blowing and drifting in the far northwest as well, which has been
added to the forecast and also influenced the decision to upgrade to
a warning.

Thunder and very isolated severe threat should be limited to our far
south primarily through mid afternoon, particularly given the
quicker southward progress of the front. Cannot rule out an isolated
damaging wind gust across our far south given the strong dynamics
in play, but this threat is limited at best given the extremely
marginal thermodynamic environment.

Am slightly concerned that some dry slotting aloft this evening
could result in some patchy freezing drizzle in some locations
between periods of snow, but temperature profile should remain
supportive of ice nucleation even with some temporary loss of
saturation in preferential snow growth zone, so will leave this out.

NBM temperatures were generally acceptable throughout the short
term, although did cut high temperatures on Friday a bit,
particularly in the northwest where fresh snowpack should limit
diurnal warming.

&&

.Long Term...(Friday night through Wednesday)
Issued at 322 AM EST Thu Feb 17 2022

- Flurries possible Friday Night.
- Warming trend Saturday through Wednesday
- More rain Tuesday and Wednesday

Friday Night...Models continue to indicate a persistent NW flow
aloft. A quick moving short wave is expected to push across the
Great Lakes while an associated clipper like cold front will push
across Central Indiana on Friday Night. The cold front with this
system appears well defined and forecast soundings show a briefly
saturated column with pwats near 0.40 inches. Thus given this
similar set up as previous clipper recently...will include a brief
periods of flurries overnight Friday night as the clipper passes.

Saturday through Monday...Models show northwest flow aloft on
Saturday beginning to transition to zonal flow on Sunday and then
become southwesterly on Monday. Through that time period...little in
the way of any upper support is expected to pass and forecast
soundings remain dry. Meanwhile at the surface strong high pressure
is expected to push across Indiana on Saturday...to the Southeastern
states on Sunday before becoming a Bermuda high on Monday. This will
also support the warming trend through the period as the Gulf of
Mexico will open up for warn and more moist southerly flow by
Monday.

On Monday Night through Tuesday...a short wave is ejected from the
American southwest and will push toward the Ohio valley within the
SW flow aloft. After a few days of gulf southerly flow...ample
moisture will be in place across the Ohio valley as this feature
arrives. Additional favorable ingredients are in play within the
lower levels. A strong surface frontal system will be in place from
Kansas across Indiana to the eastern Great Lakes. As the upper
forcing passes an accompanying surface low is expected to push across
Indiana along the front. Thus for Monday night through Tuesday Night
favorable conditions are in place for rain as well as a rumble of
thunder. Will use pops at or above the NBM. This system on Monday
Night through Tuesday may exasperate any flooding that may occur
from Today's system.

Wednesday...stronger high pressure over the northern plains is
depicted to push into the Great Lakes and Ohio Valley on Tuesday.
However the frontal boundary appears to push south and slow somewhat
over the Ohio river. Best chances for any precip will be mainly in
the morning as the best moisture may still be present...but overall
a much less moist and colder day will be expected on Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 607 AM EST Thu Feb 17 2022

IMPACTS:

* Wind Gusts around 30 knts possible.

* Widespread MVFR conditions with periods of IFR conditions today
  and tonight.

* Wind shift to north.

* Rain much of the day before a brief wintry mix then snow.

DISCUSSION:

Potent storm system pushing across Central Indiana this morning and
will persist through the day. A cold front will sag across the TAF
sites today spreading widespread MVFR/IFR Cigs...along with rain
eventually changing to a brief period of snow overnight. In the wake
of the front...winds will shift to the north. Precipitation will
change first to a wintry mix then to snow, earliest at KLAF and
later in the day at KIND/KBMG. Forecast soundings through the day
show a saturated column with a cooling trend as the day progresses.
This is indicative of ongoing clouds and precip eventually changing
to snow.

The system will depart this evening and overnight leading to a
precip free weather but still MVFR Cigs.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for INZ021-028>031-035>049-
051>057-060>065-067>072.

Winter Storm Warning from noon today to midnight EST tonight for
INZ021-028-029.

Winter Weather Advisory from noon today to midnight EST tonight
for INZ030-031-035-036-043-044.

&&

Short Term...Nield
Long Term...Puma
Aviation...Puma
Hazardous weather outlook, Feb 17, 3:42 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
342 AM EST Thu Feb 17 2022

INZ037-039>042-045>049-051>057-060>065-067>072-180845-
Boone-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Lebanon, Zionsville, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Union City, Farmland,
Parker City, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
342 AM EST Thu Feb 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A FLOOD WATCH is in Today. Periods of heavy rainfall are possible
today along with isolated thunderstorms. Heavy rain with widespread amounts
of two inches or greater may produce minor to moderate flooding of
low lying areas and area waterways. Lightning along with heavy rain
are the main hazards from storms.

Winds may gust to near 40 mph.

A wintry mix of precipitation will be possible late this afternoon
and evening with minor snow and ice accumulations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts and any incidents of
flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-031-035-036-038-043-044-180845-
Clinton-Howard-Fountain-Montgomery-Tipton-Vermillion-Parke-
Including the cities of Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Tipton, Clinton, Fairview Park,
Rockville, Montezuma, and Rosedale
342 AM EST Thu Feb 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A FLOOD WATCH is in effect today. Periods of heavy rainfall are
possible today along with isolated thunderstorms. Heavy rain with
widespread amounts of two inches or greater may produce minor to
moderate flooding of low lying areas and area waterways. Lightning
along with heavy rain are the main hazards from storms. Winds may
gust to near 40 mph.

A WINTER WEATHER ADVISORY is in effect from noon until midnight.

Rain is expected to change over to snow this afternoon and produce
accumulations of 1 to 3 inches with minor icing possible. This may
result in slippery and snow covered road and surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain and snow amounts and any
incidents of flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028-029-180845-
Carroll-Warren-Tippecanoe-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, and West Lafayette
342 AM EST Thu Feb 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A FLOOD WATCH is in effect today. Periods of heavy rainfall are
possible today along with isolated thunderstorms. Heavy rain with
widespread amounts of two inches or greater may produce minor to
moderate flooding of low lying areas and area waterways. Lightning
along with heavy rain are the main hazards from storms. Winds may
gust to near 40 mph.

A WINTER STORM WARNING is in effect from noon until midnight.

Rain is expected to change over to snow and produce accumulations of
3 to 6 inches with minor icing possible. This will result in
slippery and snow covered roads and surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain and snow amounts and any
incidents of flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:36 PM ESTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
Feb 16, 8:21 PM ESTRiver Flood WarningINDDelaware, Randolph21 days
Feb 16, 10:16 PM ESTAreal Flood WarningINDTippecanoe, Warren11 hr
Feb 17, 2:53 AM ESTWinter Storm WarningINDCarroll, Tippecanoe, Warren21 hr
Feb 17, 7:04 AM ESTAreal Flood WarningINDBoone, Clinton, Delaware, Hamilton, Hancock, Henry and 4 more27 hr
Feb 17, 7:45 AM ESTAreal Flood WarningINDCarroll, Clay, Fountain, Montgomery, Parke, Putnam and 4 more26 hr
Feb 17, 7:47 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White29 hr
Feb 17, 7:48 AM ESTAreal Flood WarningINDBartholomew, Brown, Daviess, Decatur, Greene, Jackson and 7 more26 hr
Feb 17, 7:52 AM ESTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan, Rush, Shelby26 hr
Feb 17, 8:21 AM ESTRiver Flood WarningINDClay, Greene56 hr
Feb 17, 8:21 AM ESTRiver Flood WarningINDBoone, Marion14 hr
Feb 17, 8:21 AM ESTRiver Flood WarningINDHamilton, Madison60 hr
Feb 17, 8:21 AM ESTRiver Flood WarningINDDelaware, Madison41 hr
Feb 17, 8:21 AM ESTRiver Flood WarningINDMarion, Morgan3 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDMarion, Morgan3 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDDaviess, Greene, Knox11 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDDaviess, Greene, Knox10 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike28 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike12 days
Feb 17, 8:21 AM ESTRiver Flood WarningINDGreene, Monroe, Owen9 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington10 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDShelby47 hr
Feb 17, 11:14 AM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDKnox27 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDGibson, Knox21 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDBartholomew58 hr
Feb 17, 11:14 AM ESTRiver Flood WarningINDBartholomew, Jackson3 days
Feb 17, 11:14 AM ESTRiver Flood WarningINDGibson, Knox, Posey29 days

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.